It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Birth Control Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-13-2008, 11:34 AM   #1
Member
(female)
 
Join Date: Mar 2008
Location: Vancouver, BC, Canada
Posts: 57
ericanicole25 HB User
Unhappy Breakthrough Bleeding on continuous oral contraceptives

Back in October 2007, I decided to start taking my monophasic birth control pill, Cyclen, in a similar date pattern as that of Seasonale (84 days on, 7 days off - Periods approximately every 3 months). Seasonale is not available in Canada (or at least it wasn't at the time) but I was told by a Dr. that it is perfectly safe to take any monophasic (same dose of hormone) pills in this manner. I am now on the 55th pill of my second 84-day cycle, and have been experiencing breakthrough bleeding for more than two weeks! It's usually pretty light, but gets heavier from time to time and, honestly, has become quite the annoyance.

I am wondering if anybody is able to offer advice...is it normal to experience breakthrough bleeding, even 5 months after you've started using this method? Is the fact that the bleeding is lasting more than two weeks longer than normal? Is there any way to stop the bleeding? I've heard taking an OTC NSAID (like Advil) can help, or taking a 1000mg of Vitamin C with your pill. I read somewhere not to stop taking my pills; that this will only increase the bleeding.

Any advice from anybody who has had similar experiences would be much appreciated.

 
Sponsors Lightbulb
   
Old 03-17-2008, 04:37 PM   #2
Member
(female)
 
Join Date: Mar 2008
Location: Vancouver, BC, Canada
Posts: 57
ericanicole25 HB User
Thumbs down Re: Breakthrough Bleeding on continuous oral contraceptives

What's a girl gotta do to get some feedback around here!?!? Senior members, where are you? I've now been breakthrough bleeding for nearly a month...does anybody know if this is considered "normal" during an adjustment period to a new oral birth control method?

 
Sponsors Lightbulb
   
Old 03-17-2008, 09:42 PM   #3
Senior Veteran
(female)
 
Kszan's Avatar
 
Join Date: Jun 2006
Posts: 5,027
Kszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB User
Re: Breakthrough Bleeding on continuous oral contraceptives

Herein lies the problem with trying to take continuous birth control for a long period of time. Seasonale and Seasonique are known for causing breakthrough bleeding, as are any of the other monphasic pills taken in the same manner. It's because your body does need to have a period at some point. Have you spoken with your doctor about the ongoing bleeding? Because from what I've read of other women in a similar situation, they said that their doctor told them to just stop taking it, let themselves have a period for a week, and then start a new pack on Sunday of the following week.

If the bleeding still continues, then I suggest you talk to your doctor about a different plan, because your body may just not be able to deal with skipping too many periods in a row.

 
Old 03-18-2008, 09:33 AM   #4
Member
(female)
 
Join Date: Mar 2008
Location: Vancouver, BC, Canada
Posts: 57
ericanicole25 HB User
Re: Breakthrough Bleeding on continuous oral contraceptives

Thanks for the advice. If it still hasn't stopped in the next few days I'll try taking a break.

 
Old 03-26-2008, 11:13 AM   #5
Member
(female)
 
Join Date: Mar 2008
Location: Vancouver, BC, Canada
Posts: 57
ericanicole25 HB User
Re: Breakthrough Bleeding on continuous oral contraceptives

Well....

The bleeding still hadn't stopped by the time I finished the last pill of my pack so I decided to take a break and have a period 21 days earlier than planned.

Now I am wondering if it's perhaps a better idea to take shorter breaks between 84 day cycles (like 84 days on, 5 days off instead of 7 days off).

I read on the web that sometimes too long of a break allows your uterus to start building up a lining like it naturally would if you weren't taking b/c. If I shortened the between times to 5 days, do you think this would help to eliminate the chances of another major breakthrough bleed like the nearly 4 week long one I just experienced?

I am very fond of this method of taking b/c pills, so I hope that this experience was just a hiccup. I'd honestly prefer to just take them with the 7 day break, but I really don't want to go through this again.

Anybody who's on Seasonale or Seasonique or who uses this continuous method...has this happened to you? Did it eventually correct itself and become normal?

Help!

 
Old 04-03-2008, 01:05 PM   #6
Member
(female)
 
Join Date: Mar 2008
Location: Vancouver, BC, Canada
Posts: 57
ericanicole25 HB User
Smile Re: Breakthrough Bleeding on continuous oral contraceptives

FYI,

The 5 day break I took from my pills stopped the breakthrough bleeding. During the break the bleeding got slightly heavier, then when I started my pills again it stopped.

I guess taking a break was the best thing to do...just wish I did it sooner. We'll see what happens over the next few months...see if the breakthrough bleeding happens again.

I think, from now on, I'll take a shorter break between 84 day cycles (5 days instead of 7) because a Dr. I spoke with told me that, for some women, 7 days can be long enough for your body to start builing up an actual menstrual lining that it needs to shed. If you shorten the break, your body is less likely to "think" that you need the lining.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
continuous breakthrough bleeding on BCP staceracer Birth Control 0 02-23-2010 10:44 AM
continuous breakthrough bleeding amidea Birth Control 2 04-02-2009 01:49 PM
Loestrin 24 Fe - breakthrough bleeding sirkirsten Birth Control 7 05-13-2008 09:43 PM
Enlarged ovary, bleeding cyst ZoeGirl Women's Health 10 02-02-2008 08:16 AM
Breakthrough bleeding, ovulation...Help PLEASE AZ24 Trying to Conceive (TTC) 6 08-02-2007 03:31 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:36 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!